MAUDE Adverse Event Report: COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE

COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE
Model Number 980U1ENASAA
Medical Device Problem Code Improper Flow or Infusion (2954)
Health Effect - Clinical Codes Cardiac Arrest (1762); Hypoxia (1918); Low Oxygen Saturation (2477)
Date of Event 01/11/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, while in use on a critically ill patient with out-of-hospital ventricular fibrillation arrest (oohvfa), this 980 ventilator "stopped operating".The patient was under acute desaturation and had associated changes in partial pressure of oxygen (pao2) and oxygen saturation level (sao2) which required hand ventilation before transitioning to an alternate ventilator and subsequently expired.Although it was reported that the ventilator "stopped operating", a review of the ventilator logs indicates the device entered into backup ventilation (buv).The customer stated that they do not believe the death to be device-related as the oohvfa is considered a non-preventable death, even with further treatment.
 
Additional Manufacturer Narrative
H3: the ventilator is in medtronic's possession and pending evaluation.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Section b5 updated section h6 evaluation codes updated due to analysis of ventilator method code - remove b21 and add b01 result code - remove c21 and add c13 conclusion code - remove d16 and add d15 component code - remove g07003 and add g07001 h3: device evaluation summary: medtronic conducted an investigation based upon all information received.It was reported that, while in use on a critically ill patient with out-of-hospital ventricular fibrillation arrest (oohvfa), with fraction of inspired oxygen (fio2) 0.7 and nitric oxide 30 ppm (parts per million) this 980 ventilator "stopped operating".The patient was under acute desaturation and had associated changes in partial pressure of oxygen (pao2) and oxygen saturation level (sao2) which required hand ventilation with nitric oxide, desaturation to oxygen saturation (spo2) ~55% with 10+ minutes of intervention to return to baseline, before transitioning to an alternate ventilator and subsequently expired.Although it was reported that the ventilator "stopped operating", a review of the ventilator logs indicates the device entered into backup ventilation (buv).The customer stated that they do not believe the death to be device-related as the oohvfa is considered a non-preventable death, even with further treatment.The device was available for evaluation.A replacement ventilator was arranged for the device involved in this event and the incident ventilator was sent to the local medtronic service center for evaluation.Service personnel (sp) inspected the ventilator and re plicated the entry into buv.To solve the issue, sp replaced the pneumatic interface (pi) printed circuit board assembly (pcba).Sp additionally replaced the integrated nebulizer upgrade option kit, the top captive screw on the right inspiratory door assembly, exhalation valve flow sensor (evq) and oxygen sensor.The ventilator passed all calibrations and tests per manufacturer specifications at the time of service.Additionally, the ventilator was operated for ~100 hours with no issues observed.The ventilator is ready to be returned to the customer.One pi pcba and evq was received for failure analysis.The components were visually inspected and functionally tested with no malfunction or product deficiency observed.The replaced pi pcba resolved the issue in the field; however, the returned component was analyzed and tested satisfactorily.With the information available a likely cause could not be determined.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it has met all medtronic quality specifications.The event is included in a trending and monitoring plan.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Updated: it was reported that, while in use on a critically ill patient with out-of-hospital ventricular fibrillation arrest (oohvfa), with fraction of inspired oxygen (fio2) 0.7 and nitric oxide 30 ppm (parts per million) this 980 ventilator "stopped operating".The patient was under acute desaturation and had associated changes in partial pressure of oxygen (pao2) and oxygen saturation level (sao2) which required hand ventilation with nitric oxide, desaturation to oxygen saturation (spo2) ~55% with 10+ minutes of intervention to return to baseline, before transitioning to an alternate ventilator and subsequently expired.Although it was reported that the ventilator "stopped operating", a review of the ventilator logs indicates the device entered into backup ventilation (buv).The customer stated that they do not believe the death to be device-related as the oohvfa is considered a non-preventable death, even with further treatment.

Brand Name
980 VENTILATOR
Common Device Name
VENTILATOR, CONTINUOUS, FACILITY USE
Manufacturer (Section D)
COVIDIEN
micheal collins rd mervue
galway
EI 
Manufacturer (Section G)
COVIDIEN
micheal collins rd mervue
galway
EI  
Manufacturer Contact
justin ellis
8200 coral sea st ne
mounds view, MN 55112
7635265677
MDR Report Key18669133
Report Number8020893-2024-00065
Device Sequence Number12762893
Product Code CBK
UDI-Device Identifier10884521201385
UDI-Public10884521201385
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K193056
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number980U1ENASAA
Device Catalogue Number980U1ENASAA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/22/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/11/2024
Supplement Date Received by Manufacturer07/11/2024
Initial Report FDA Received Date02/08/2024
Supplement Report FDA Received Date07/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/21/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
INO VIA INOMAX DELIVERY SYSTEM STARTED 09-JAN-2024
Patient SexMale
Patient Weight104 KG